Alert archive / Michigan / Tornado Warnings in 1998

Tornado Warning 2, NWS Marquette, MI

March 29, 1998Marquette County, Michigan

NWS Marquette, MI issued this tornado warning at Mar 29, 1998, 10:50 PM EST for Marquette County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1998, 10:50 PM EST (03:50 UTC)
Expired
Mar 29, 1998, 11:35 PM EST
In force
45 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Marquette County, MI

What was reported inside it

TimeReportWhereRemark
Mar 29, 11:00 PM ESTThunderstorm Wind 50Watson, MI12 to 15 inch diameter trees uprooted.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 602 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
602 m²/s²
0-3 km storm-relative helicity
864 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMQT 300350 RRA
TORMQT
MIC103-300435-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1050 PM EST SUN MAR 29 1998

* TORNADO WARNING FOR
  SOUTHERN MARQUETTE COUNTY - NORTH CENTRAL UPPER MICHIGAN

* UNTIL 1135 PM EST
 
* SOME LOCATIONS AFFECTED
  NORTHLAND
  ARNOLD
  LITTLE LAKE

* AT 1045 PM EST DOPPLER RADAR INDICATED A TORNADO 40 MILES SOUTH
  OF MARQUETTE. THE TORNADO WAS MOVING NORTHEAST AT 45 MPH.

* THE STORM WILL BE NEAR NORTHLAND 1100 PM AT EST AND NEAR GWINN
  AND LITTLE LAKE BY 1115 PM EST.

IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER NOW IN THE
LOWEST FLOOR AND INNERMOST ROOM OF A STURDY BUILDING.

JLB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this tornado warning went out at Mar 29, 12:05 PM EST, 10 hours 45 minutes earlier.

Area forecast discussion, Mar 29, 12:05 PM EST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MARQUETTE MI
1205 PM EST SUN MAR 29 1998

STRONG TO SEVERE THUNDERSTORMS FORMING OVER CENTRAL WI. TOPS ARE
BEGINNING TO SHOW SIGNS OF WARMING ON THE LAST COUPLE OF IMAGES.
CONVERGENCE FROM THE NOSE OF LLJ SETTING OFF CONVECTION.  WARM FRONT
IS STILL MUCH FURTHER SOUTH.  ETA CAPE FIELDS DO NOT SHOW ANYTHING,
PROBABLY NOT PICKING UP ON INSTABILITY ALOFT.  ETA QG FRONTOGENESIS
AND MID LEVEL Q-VECTOR CONVERGENCE FIELD IS STRONGEST TO THE WEST
OF THE REGION.  THE STRONGEST DIFFERENTIAL DIVERGENCE IS OVER THE
U.P. HOWEVER.  BOTH THE NOSE OF THE H85 JET AND COUPLED UPPER JETS
STACK OVER THE U.P. DURING THE EVENING. MODELS SOUNDING INDICATE
BEST MOISTURE FOR THE U.P. WILL BE LATE THIS AFTERNOON.
AS ALLUDED ABOVE, BEST DYNAMICS WILL BE THIS EVENING THOUGH. EVEN
THOUGH MORE INSTABILITY WOULD BE DESIRABLE FOR SEVERE WEATHER, THE
WINDS FIELDS AT BOTH LOW AND UPPER LEVELS ARE TOO HARD TO IGNORE.
SLIGHT RISK FOR THIS EVENING IS WELL WARRANTED.

DID NOT MAKE MAJOR CHANGES TO ZONES.  DID TWEAK TEMPS UP A TOUCH
AND ADDED THUNDER TO THE WI BORDER ZONES.

KFM

In the hours before

Local storm report, Mar 29, 5:40 PM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
540 PM EST SUN MAR 29 1998

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    NORWAY                    MI   .75 INCH HAIL
03/29/98   DICKINSON

GFF
Local storm report, Mar 29, 5:43 PM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
543 PM EST SUN MAR 29 1998

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    STONINGTON                MI   .75 INCH HAIL
03/29/98   DELTA

GFF
Special weather statement, Mar 29, 8:45 PM EST, 2 hours 5 minutes before
MIZ011>013-300800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  MARQUETTE MI
845 PM EST SUN MAR 29 1998

...TORNADO WATCH IS IN EFFECT FOR DICKINSON...MENOMINEE AND DELTA
COUNTIES UNTIL 300 AM EST/200 AM CST...

A TORNADO WATCH IS IN EFFECT FOR SOUTH CENTRAL UPPER MICHIGAN UNTIL 300
AM EST/200 AM CST. THE WATCH INCLUDES DICKINSON... MENOMINEE AND DELTA
COUNTIES AND THE COMMUNITIES OF IRON MOUNTAIN... MENOMINEE AND ESCANABA.
THE WATCH ALSO INCLUDES ADJACENT WATERS OF LAKE MICHIGAN.

AT 845 PM EST... DOPPLER RADAR SHOWED STRONG THUNDERSTORMS OVER NORTH
CENTRAL WISCONSIN. THE STORMS WERE MOVING EAST AT 40 MILES AN HOUR AND
WILL REACH IRON MOUNTAIN AROUND 1000 PM EST/900 PM CST.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND
SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. BE ALERT FOR
THREATENING WEATHER CONDITIONS AND STAY TUNED FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

GFF
Special weather statement, Mar 29, 8:45 PM EST, 2 hours 5 minutes before
MIZ011>013-300800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  MARQUETTE MI
845 PM EST SUN MAR 29 1998

...TORNADO WATCH IS IN EFFECT FOR DICKINSON...MENOMINEE AND DELTA
COUNTIES UNTIL 300 AM EST/200 AM CST...

A TORNADO WATCH IS IN EFFECT FOR SOUTH CENTRAL UPPER MICHIGAN UNTIL 300
AM EST/200 AM CST. THE WATCH INCLUDES DICKINSON... MENOMINEE AND DELTA
COUNTIES AND THE COMMUNITIES OF IRON MOUNTAIN... MENOMINEE AND ESCANABA.
THE WATCH ALSO INCLUDES ADJACENT WATERS OF LAKE MICHIGAN.

AT 845 PM EST... DOPPLER RADAR SHOWED STRONG THUNDERSTORMS OVER NORTH
CENTRAL WISCONSIN. THE STORMS WERE MOVING EAST AT 40 MILES AN HOUR AND
WILL REACH IRON MOUNTAIN AROUND 1000 PM EST/900 PM CST.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND
SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. BE ALERT FOR
THREATENING WEATHER CONDITIONS AND STAY TUNED FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

GFF

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:36 PM ESTSevere Thunderstorm WarningMQTDickinson64 min
Mar 29, 10:42 PM ESTTornado WarningMQTDickinson48 min
Mar 29, 11:02 PM ESTTornado WarningMQTDelta48 min
Mar 29, 11:16 PM ESTSevere Thunderstorm WarningMQTAlger34 min
Mar 29, 11:32 PM ESTSevere Thunderstorm WarningMQTAlger, Schoolcraft63 min
Mar 30, 12:03 AM ESTSevere Thunderstorm WarningMQTLuce47 min

Nearby

Tornado Warnings in Michigan, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.